Heroin is an illegal, addictive narcotic drug synthetized from the opium poppy. Although heroin was once used as a medication to treat pain, the drug is now deemed a Schedule I controlled substance, because the drug is too addictive to have an appropriate medical use. Heroin is typically found in a white or brownish powder, although it is sometimes also found as a tar-like black sludge.
Per WebMD, heroin is most often injected directly into the bloodstream after being melted and mixed with water. However, a person who uses heroin can still achieve the drowsy high associated with the drug by ingesting it in other forms, like snorting or smoking it. Still, injection is the fastest method for getting high.
As a central nervous system (CNS) depressant, heroin binds to the opioid receptors in the brain, which dulls physical pain as well as emotional pain. Instead of the body’s natural painkilling system releasing endorphins, the opiate floods the brain and takes the place of those neurotransmitters,
maintaining the painkilling and euphoric effects for longer or much more
intensely, depending on the dose.
Once the initial high of a dose of heroin wears off, which can take a matter of minutes, users will be “on the nod,” meaning they will frequently fall asleep or “nod off.” This is often when people overdose on heroin; their breathing depresses and even stops while they are asleep.
Who Abuses Heroin?
The demographic for heroin abuse and addiction is changing. In the 1960s, young men were the primary age group that abused heroin, but since the 1980s, people who abuse heroin are older. In the 1980s, black and white individuals were equally likely to abuse heroin, but in the past decade, 90 percent of people who struggle with heroin addiction are, reportedly, white.
This rapid change is largely due to prescription painkiller addiction. People who struggle with addiction to painkillers like oxycodone or hydrocodone are 40 percent more likely to turn to heroin for a more rapid, less expensive high, according to the Centers for Disease Control.
People who struggle with abuse of or addiction to other drugs are also at a higher risk of becoming addicted to heroin. For example:
- People who abuse cocaine are 15 times more likely to also abuse heroin.
- People who are addicted to or dependent on marijuana are three times more likely to also become dependent on heroin.
- People who become addicted to alcohol are twice as likely to become addicted to heroin.
Between 2002 and 2013, heroin use among adults ages 18-25 has more than doubled. Illustrating the close link between heroin abuse and prescription painkiller abuse, 45 percent of people who struggle with heroin addiction are also addicted to prescription opioid painkillers. According to the Substance Abuse and Mental Health Services Administration, around 169,000 individuals tried heroin for the first time in 2013. Of those individuals, 82,000 were 26 years old or older, clearly showing the shifting age demographic for heroin addiction.
Symptoms of Heroin Addiction and Overdose
When people are high on heroin, they will show various symptoms, including:
- Reduced sense of pain
- Drowsiness, sedation, or sleepiness
- Slurred speech or acting drunk
- Difficulty paying attention
- Pinpoint pupils
- Difficulty with physical coordination
- Constipation (especially with chronic heroin abuse)
- Clammy skin
- Runny nose
- Needle marks from injecting, or nose sores from snorting, the drug
People who chronically abuse heroin, or who become addicted to the drug, will show similar symptoms. Some of these signs include:
- Collapsed veins from injection
- Infection in heart valves due to infected needles
- HIV, hepatitis B or C, herpes, or other infections from sharing needles
- Lung problems, including tuberculosis and pneumonia
Because heroin is a potent drug, and people who become addicted to this substance typically develop a tolerance for it, overdose rates are increasing. According to the National Institute on Drug Abuse, overdose deaths from heroin increased six-fold between 2001 and 2014. Symptoms of a heroin overdose include:
- Dry mouth
- Low blood pressure or weak pulse
- Stomach or intestinal spasms
- Disorientation or extreme confusion
- Drowsiness, especially if unable to wake up
- Uncontrolled muscle movements
- Blue tint around the lips or under the fingernails
- Shallow, slow, or stopped breathing
Like other opiates, heroin depresses the breathing, so when people suffer from an overdose of this drug, they are very likely to stop breathing. This leads to oxygen deprivation, and the brain begins to shut down organ systems until death occurs. It is very important for people to receive emergency medical attention if they experience an overdose.
Get Help for Heroin Addiction
It is extremely important for people who struggle with heroin addiction to get help before they overdose. Although naloxone-based drugs are continually receiving fast-tracked approval from the FDA to stop opiate overdose, these medications do not help people recover from addiction. Instead, comprehensive addiction treatment is needed. A rehabilitation program will help individuals by offering medical oversight of the withdrawal process, which can sometimes include replacement medications to ease symptoms and reduce cravings.
- Agitation and anxiety
- Restlessness and irritability
- Muscle aches
- Runny nose
- Inability to sleep
- Stomach cramps
- Dilated pupils
- Nausea and vomiting
There are many effective treatment programs to help people who struggle with heroin addiction. Medication-assisted treatment is one of the more common forms of heroin rehab. This is called opioid maintenance therapy. While methadone has historically been the primary medication to use in heroin withdrawal and treatment, there are two newer drugs commonly used:
- Buprenorphine is a partial opiate-agonist medication that helps taper people off heroin or opioid painkillers. This medication binds to opioid receptors in the brain for much longer than heroin, oxycodone, hydrocodone, morphine, or other opiate drugs, without offering the same high that these drugs produce. When doctors prescribe buprenorphine, they use it to ease cravings and withdrawal symptoms that can otherwise lead patients to relapse or overdose. Doctors will taper buprenorphine over time, typically over a few months, to help the body wean off its need for opiates.
- Suboxone is a newer medication that combines buprenorphine and naloxone to treat people struggling with opiate addiction. When taken orally as prescribed, Suboxone releases buprenorphine into the system, easing opiate withdrawal symptoms; however, if the person tries to bypass the slow release of buprenorphine by crushing the drug and injecting or snorting it, then naloxone will prevent any of the buprenorphine from being absorbed in the body, and withdrawal symptoms will get worse. Over time, the prescribing physician will reduce the dose of Suboxone as the patient becomes less dependent on heroin.
Rehabilitation programs do not just provide medications to taper a person off heroin dependence. These programs offer social support, which includes both individual and group therapy. When people work with therapists on the root causes and triggers of addiction, they will be more equipped to deal with cravings and withdrawal symptoms. Group therapy helps those in recovery to know that they are not alone in their struggle, and ongoing social support is key to sustained recovery. These aspects of rehabilitation programs are just as important as prescription medication, which is why it is so important for people struggling with heroin addiction to get help, instead of trying to quit on their own.